Hail, Lyon
- When
- April 6, 2:09 PM CST
- Where
- Lyon County, 6.31 mi N of Plymouth
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.510, -96.300
The hail was reported at the junction of Road C and 240.
On the afternoon of April 6th, 2010 a line of storms formed along a dry line in central Kansas. These storms produced large hail up to golfball sized and and damaging winds near 70 mph across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the afternoon of April 6th, 2010 a line of storms formed along a dry line in central Kansas. These storms produced large hail up to golfball sized and and damaging winds near 70 mph across the area. By 4:00 pm the line of storms moved into east central Kansas and affected Lawrence. Severe winds ripped through the northern portions of town causing significant damage to some of the neighborhoods along and north of 6th Street. The Lawrence Airport ASOS reported a wind gust of 68 mph at 4:39 pm. No structures were reported as being damaged, however, many trees greater than 24 inches in diameter were snapped as a result of the strong winds. After the winds left the area heavy rain affected Lawrence for a couple hours thereafter and caused minor street flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 6, 11:33 AM CST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1233 PM CDT TUE APR 6 2010 .UPDATE... UPDATE FOR 18Z AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... APPEARS MHK WILL BE NORTHWEST OF THE DRYLINE FOR NO CONVECTIVE CONCERNS TODAY...BUT BOUNDARY WILL LIKELY BE NEAR TOP/FOE ONCE STORMS DEVELOP. COVERAGE EXPECTED TO BE SCATTERED SO WILL GO WITH VCTS AT THIS TIME. STRATUS IS POISED TO THE NORTHWEST BEHIND THE COLD FRONT...BUT UNSURE IT WILL HOLD TOGETHER INTI ALLY WITH DRY AIR IN PLACE. WILL MENTION MVFR OVERNIGHT AT MHK FOR NOW. 65 && .PREV DISCUSSION... /ISSUED 344 AM CDT TUE APR 6 2010/ DISCUSSION... TODAY/TONIGHT...MAIN FOCUS WITH FORECAST PACKAGE CENTERS ON SEVERE WEATHER POTENTIAL FOR NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON/EVENING. AS OF EARLY THIS MORNING...DRYLINE HAD RETREATED WESTWARD TO WEST CENTRAL KANSAS. EXPECT THIS BOUNDARY TO MAKE GROUND EASTWARD AS SFC LOW CURRENTLY NEAR MCK MOVES ENE AND NEUTRALLY-TITLED UPPER SYSTEM EJECTS INTO THE CENTRAL PLAINS. AN INVERSION CENTERED NEAR H85 WILL HELP KEEP CONVECTIVE INITIATION SUPPRESSED UNTIL MID AFTERNOON. THIS ALONG WITH AMPLE SFC HEATING AND CONTINUED TRANSPORT OF SLIGHTLY MODIFIED GOM MOISTURE...WILL ALLOW FOR AN UNSTABLE ENVIRONMENT TO MATERIALIZE BY MID AFTERNOON. MINOR SPREAD BETWEEN OPERATIONAL MODELS REGARDING LOCATION OF SFC FEATURES DURING THE AFTERNOON HOURS ACROSS THE CWA. FROM 18Z TO 21Z...ANTICIPATE COLD FRONTAL BOUNDARY TO SAG SOUTH-SOUTHEASTWARD INTO FAR NORTH CENTRAL INTO NORTHEAST KANSAS WITH AN INTERSECTING DRYLINE SHARPENING THROUGH PORTIONS OF NORTHEAST INTO FAR WESTERN EAST CENTRAL KANSAS...SPECIFICALLY FROM TOPEKA TO EMPORIA. CONVECTIVE INITIATION IS EXPECTED BY MIDDLE AFTERNOON...WITH TWO REGIONS SERVING AS THE GREATEST PROBABILITY OF INITIAL DEVELOPMENT. THE FIRST WILL BE ALONG THE COLD FRONT FROM N MO TO NORTHEAST KANSAS. A SECOND REGION WILL BE LOCATED ALONG THE DRYLINE WHERE LOCALIZED ASCENT PER DRYLINE CIRCULATION/CONVERGENCE IN CONJUNCTION WITH SW-NE THERMAL AXIS WILL EXIST...GENERALLY FROM EMPORIA TO EL DORADO. MOST OPERATIONAL MODELS SUPPORT THIS OVERALL SCENARIO INCLUDING 4KM WRF FWIW. ENVIRONMENTAL CONDITIONS ARE CHARACTERISTIC OF AMPLE FLOW THROUGH THE COLUMN COINCIDENT WITH A FAIRLY MOIST WARM SECTOR EAST OF THE AFOREMENTIONED BOUNDARIES. STORM MODE WILL STRONGLY DICTATE TYPE/THREAT OF SEVERE WEATHER. THE INITIAL STORM MODE WILL BE SEMI-DISCRETE WITH DAYLIGHT HOURS STORM MODE STRONGLY DICTATED BY COVERAGE OF CONVECTION. OVER NORTHEAST KS...SEMI-DISCRETE CELLS WILL BE POSSIBLE BEFORE A GRADUAL TRANSITION TO A LINEAR EVOLVING PRESENTATION WITH EMBEDDED STRONGER UPDRAFTS AS MID/UPPER FLOW WILL REMAIN PARALLEL TO SFC COLD FRONT AND UPSTREAM CONVECTION SEEDS DOWNSTREAM STORMS. GREATEST PROBABILITY OF SEVERE WEATHER IN THIS REGION IS ANTICIPATED WITHIN FIRST 3-4 HOURS OF CI...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. LONGER-LIVED DISCRETE STORMS WILL ALSO HAVE THE POTENTIAL FOR A TORNADO...MOST LIKELY EARLY IN THE CONVECTIVE EVOLUTION. FURTHER SOUTH OVER EAST CENTRAL KS...MODEL GUIDANCE HAS TRENDED TO A SLOWER EASTWARD PROGRESSION OF DRYLINE DURING THE AFTERNOON HOURS...AND THIS MAY ALLOW A FEW STORMS TO RUN SLIGHTLY AHEAD OF DRYLINE IN EAST CENTRAL KS. SIMILARLY...THE FULL SPECTRUM OF SEVERE WEATHER REMAINS POSSIBLE WITH ANY DISCRETE STORMS...AND THIS SCENARIO MAY BE SLIGHTLY HIGHER...YET MORE CONDITIONAL IN THIS AREA...WITH LOW LEVEL SHEAR SLIGHTLY STRONGER AND THE PROSPECTS THIS REGION MAY BE CLOSER TO SOUTHERN PERIPHERY OF MID/LATE AFTERNOON CI. THE COLD FRONT WILL EVENTUALLY OVERTAKE THE DRYLINE BEFORE 03Z ACROSS EAST CENTRAL KANSAS...WITH THE MAJORITY OF TSRA ACTIVITY OUT OF THE CWA BY 06Z. ASIDE FROM AFTERNOON/EVENING CONVECTION CONCERNS...BREEZY CONDITIONS WILL CONTINUE FOR A GOOD PORTION OF THE MORNING/EARLY AFTERNOON HOURS AS STRONG WINDS JUST OFF THE SFC MIX DOWN. HOWEVER...EXPECT A GRADUAL DECREASE IN WIND SPEEDS BY LATE MORNING AS STRONGEST PRESSURE GRADIENT SHIFTS ESE AND WINDS OFF THE SFC LESSEN WITH APPROACH OF SFC TROUGH. LIKEWISE...HELD OFF ON ISSUING WIND ADVISORY FOR THE AREA AS WINDIEST CONDITIONS SHOULD EXIST NOW THROUGH 16Z...WHICH KEEPS THINGS BELOW ADV CRITERIA. WED/THU/FRI...SCT SHOWERS WILL REMAIN POSSIBLE OVER MOST OF THE REGION ON WED AS STRONG ASCENT OVERSPREADS THE AREA ASSOCIATED WITH UPPER TROUGH AND WRAP AROUND MOISTURE. THIS WILL KEEP MAXIMUM READINGS BELOW NORMAL WITH HIGHS IN THE MIDDLE 50S. A GRADUAL WARMUP IS EXPECTED THEREAFTER AS AN UPPER LEVEL RIDGE BUILDS INTO THE CENTRAL PLAINS AND SFC HIGH PRESSURE MOVES OFF TO THE EAST RETURNING SOUTHERLY FLOW. KEPT FORECAST DRY FOR THU/FRI WITH MODERATING TEMPS. NO CHANGES MADE BEYOND FRI. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 229 PM CDT TUE APR 6 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-071930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 229 PM CDT TUE APR 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL DEVELOP ALONG A DRYLINE ACROSS EAST CENTRAL KANSAS. THESE STORMS WILL BE CAPABLE OF LARGE DAMAGING HAIL UP TO THE SIZE OF GOLF BALLS AS WELL AS WINDS OF 60 TO 70 MPH. AN ISOLATED TORNADO CAN NOT BE RULED OUT. FIRE DANGER WILL REMAIN IN THE VERY HIGH TO EXTREME CATEGORY ACROSS THE AREA THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN TOPEKA. WOLTERS
The Topeka radar (KTWX), 54 km away, was scanning. The volume nearest the first event began at 20:10 UTC.
27 hail, 15 thunderstorm wind. Local standard time, as filed.
The hail was reported at the junction of Road C and 240.
A storm chaser near Burlingame reported an estimated 60 mph wind gust.
Strong winds of 40 to 50 mph caused blowing hail.
A trained spotter near Burlingame reported an estimated 70 mph wind gust.
An emergency manager near Perry reported an estimated 60 mph wind gust.
An emergency manager reported an estimated 60 mph wind gust near Perry.
A 30 foot tall tree 13 inches in diameter was blown down across the road.
A 30 foot tall tree 13 inches in diameter was blown down across the road.
The emergency manager also estimated a 55 mph wind gust at the same location.
A soccer goal was blown ten yards into the adjoining field. Time was estimated.
An off duty NWS employee discovered widespread tree damage along a strong wind gust path through Lawrence. Many trees were snapped, the largest of which was approximately 30 inches in diameter. This tree was located in the parking lot of Lawrence Memorial Hospital. The Lawrence ASOS, located on the far northeastern portion of town reported a 68 mph wind gust.
An off duty NWS employee reported a tree 9 inches in diameter snapped near 6th Street and Iowa Street in Lawrence.
This was a delayed report. A power line was down at 6th Street and Maine Street as well as 25th Street and Iowa Street in lawrence. A tree was down near 8th and Alabama.
A trained spotter reported an estimated 60 mph wind gust near Lawrence.
A 4 inch tree limb was snapped off of a tree. Time was estimated.
An emergency manager near Lawrence reported an estimated 60 mph wind gust.
The Lawrence Municipal Airport ASOS machine reported a 68 mph wind gust.
A trained spotter near Olpe reported an estimated 60 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225509, 225510, 225511, 225512, 225513, 225537, 225514, 225515, 225516, 225517, 225518, 225519, 225538, 225520, 225521, 225522, 225523, 225539, 225540, 225542, 225524, 225525, 225541, 225526, 225528, 225556, 225560, 225546, 225547, 225529, 225544, 225553, 225530, 225543, 225545, 225534, 225535, 225550, 225552, 225554, and more.